Farmer Joe

I've been treated for RLS for many many years and doctors didn't have a clue what you were talking about.recently with the help of the Internet there is quite a bit of information about.My Dr. started me on small doses of various drugs but none have worked for me .Finaly he introduced the Neupro patch at about 2mg which were of no help so he increased it to 3mg.that helped for a couple of nights ,then proved no use at all.He then kept increasing it to I am on 14mg. per day plus I also take a sleeper 10 mg zolpidem. I'm printing this at 5am.still have very bad nights.

14 Replies

  • You have my sympathy Farmer Joe. It is an insidious condition that nearly drives you nuts. Last night I had 6 hot showers (helps to relax me),relaxation techniques, Valium and as a last resort hot milk and brandy. Doctors don't seem to understand the problem at all.

  • Farmer Joe's doctor certainly does not understand how to dose out RLS meds, that much is obvious. :( To be fair, regular MD's only get 6 hrs of sleep disorders in their entire medical school experience unless they are specializing in sleep disorders or neurology.

  • Well farmer Joe there are a lot of us in the same boat as you ,I know just what you are going through gosh that's a high dose of the patch. I can only tell you how I got on had rls for 46 yrs so I have had dozens of meds but now on Tramodol and a lot of us are on this site and for me it's beèn the best ,I only take 2 tabs a day please try those I am sure they would help Good luck x

  • Beady3, every time I read your posts it sounds like me. Both you and I are on the same dose of TRAMADOL and swear by it. I also wrote to farmer joe and gave him the same exact advice. Lol. This med works for me like a miracle, I even have an alarm set on my phone so I don't pass my hrs for taking my pill, if I forget and wait too long I'll be in a bit of trouble for a while till the pill kicks in, but when I'm on time, I go through the evening like I have never had anything. WHAT A RELIEF.

  • Well Johannasuar nice to know someone else is getting on ok with Tramodol,like you if I take my tabs at the right time you wouldn't know I had a problem,wonderful ,they do make me sleepy the next day but I know which I would sooner have do you take the slow release tabs ,have a good night x

  • Hi beady3, thanks for your quick reply. I don't get sleepy during the day because of the TRAMADOL, when I do it's because I went to bed wayyyyy too late and had to ge up early, in other words, when I get off a sleeping schedule. I do not take the slow release tabs, actually I never heard of them till I joined this web. What about you? If you take the slow release, do they take longer to kick in, or what is the difference? By the time you read this it will probably be morning for you unless you're having a restless night. I'm six hrs behind, I believe you're in the UK? It's only 10:42 pm right now here in te USA. So, I wish you a good day. Lol.

  • Hi farmer joe, wow, you are on a extremely high dose of the neupro patch. The highest dose to take for RLS is only 3mg. I have no doubt that as you are experiencing very bad nights its because you are suffering augmentation. Augmentation is when the dopamine med we take turns against us and in stead of giving us relief, it makes the RLS worse. Doctors will keep upping the dose and the relief comes back, but only for a while. You will need to tell your doctor and with his help come off that high dose of the neupro patch.

  • Hi Farmer Joe, you have all my sympathies. I too have been a sufferer of RLS since my first pregnancy 46 yrs ago? Drs or others do not know, unless they suffer, how it controls your days and nights. Well I can honestly say that Pramipexole has been my saviour which I have been taking for the last 10 yrs when a sympathetic Dr joined our surgery. Pramipexole is a medication given to patients in the early stages of Parkinson's. I take 1 tablet 0.088mg a couple of hours before bed. I do have odd times of RLS during the day or evening for example in Theatre however I can deal with this. I am waiting to see an Endoctrinologist and will be interested to find out if there is a possible link between Thyroid problems and RLS. I wish you all the best and hope this helps in some small way.

  • There are no studies on thyroid and RLS and any connection whatsoever. I think I saw a teeny tiny one years ago, but it was like 38 people, so hardly counts. Are you on the thyroid forum here?

  • That is a Parkinson's dose. Suggest you read up on augmentation. If 14 mgs is not totally getting rid of your RLS, it is going to turn on you and will make RLS worse, and it is not the med for you if you have to keep upping it. Augmentation in the context of RLS means a "change" or "worsening" of symptoms. That would be a "change" fir the worse. See Carol456's post " Brilliant article" from about 4 months back. Put "Allaying Augmentation" in the search box or go to her profile and you will see it under posts. :) Strongly recommend this for you. t is HARD to get off the dopamine meds, even at the NORMAL RLS doses, and you are waaaaay over the high recommended therapeutic dose for RLS.

  • It seems your doc still hasn't a clue. You can use opiates and they work a little while and the dose gets so big you then get no relief but are addicted to opiates and if you don't take them you are dope sick.

    You can take the dopamine agonists starting with small doses and working up to where they work. It will gradually take more just as the opiates do, but the withdrawal if you ever need it, is less severe.

    There are no real good options, just ones you can live with temporarily and thru several temporary periods you have a lifetime. RLS is never curable, just good periods and not so good periods.

    Welcome to my world, I think.


  • Have you ever tried TRAMADOL? It works wonders for me and for many people BUT not for all. I swear by it, I take a very small dose of 50mg at 5:30 pm and another at 11:30 pm and my life feels like I never had RLS. It's an opiate pain releaver that was called a non opiate but now here the USA they changed it to an opiate. It works for about 6-8 hrs, NO SIDE EFFECTS, though some say they feel a little sleepy during the day. Give it a try, you might be happily surprised. Keep me posted if you decide to try it. It's also the least to produce augmentation. Good luck.

  • Sounds awful Farmer joe! Very sorry to hear of someone suffering so much. My rls is no way as severe as yours but I also suffer from insomnia even when my legs are ok so know all about sleep deprivation. Hope the advice from beady will be helpful to you. Just wanted to say that the maximum dose of neupro is supposed to be 3mg so would imagine it must be dangerous to take 14mg!!

    Hope you get some relief. D

  • Ps just noticed that Elisse has already spoken to you about the max dose!

You may also like...